|Adding ibuprofen to regimin
Oct 30, 2006
hello doctor, thanks for your time answering my question. so the facts first. 36 year old male postive about 4. started first regimine of atripla july of this year. undectable in first 2 weeks cd4 of 792. i take 8 50 mg tramadol thru the day 150 mg of zoloft, 100 mg trazodone, 25 mg nortriptyline and 1 atripla at bed time. so i read somewhere that inflamation in the liver and other compartments are what harbor latent hiv. my doctor has giving me 800mg of motrin for my joints and pain however i dont take it due to fear of kidney problems and overworking all my other organs with all the other meds i take not to mention the hiv toxcity. so my question is whats is the addititional risks to my heart or stroke? and what are your thoughts on the inflamation theory? i would gladly add it if would help clear more hiv out of my body and as long as it wouldn't interfer with the other meds. thanks for your time. tim - san diego-
| Response from Dr. Wohl
There is no evidence that non-steroidal anti-inflammatroy (NSAIDS) agents - like ibuprofen (Motrin) - will help do anything to control HIV. The inflammation that is discussed when describing HIV is related to the chemicals the body produced in response to the presence of the virus. These chemicals can trigger downstream effects that can activate cells that HIV likes to use to replicate - creating a vicious cycle. NSAIDS do not do anything to break this cycle.
An additional concern reagrding this immune response to HIV is whether there is an effect on atherosclerosis - a condition that inflammatory chemicals may aggrevate. Again, not all inflammation is created equally and NSAIDS have not been found to have a role in protecting against heart disease (in fact check out what happened with Vioxx). Rather, control of HIV, and subsequent quieting of the anti-HIV immune responses, may be the best protection against heart disease in people with HIV.
You are correct, NSAIDS, can cause kidney problems when taken at higher doses long term. At lower doses, there is less risk.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.